Arizona, 2016

Damaging Wind and Lightning Strike in Arizona, July 26, 2016

July 26, 2016 · NWS TWC · 2 events in 2 counties and zones

Isolated thunderstorms moved west across southeast Arizona. One produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved west across southeast Arizona. One produced severe wind gusts. A house fire was caused by lightning in Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:15 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST TUE JUL 26 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...Pretty quiet afternoon so far across SE AZ with
isolated storms, as of 210 pm, occurring over/near the Chiricahua,
Santa Rita and White Mountains. Storm activity this evening mainly
over the eastern mountains. A little bit of an increase in the
steering flow will allow a few storms to move into the valleys with
outflow interactions developing additional valley storms. Outflows
from Sonoran evening storms possibly getting as far north as the
border areas for a slight chance of overnight storms.

Steering flow Wednesday and Thursday mainly out of the ENE with
upper high centered over far NW AZ. Thus expect a better chance to
see storms moving off the higher terrain into the valleys.

Thereafter will maintain slight chance to chance type pops for the
weekend into early next week.

&&

.AVIATION...VALID THRU 28/00Z.
Scattered thunderstorms are expected this evening and again
Wednesday afternoon and evening mainly across the higher terrain and
in the vicinity of the southern border. These may affect the KOLS
and KDUG terminals. Brief wind gusts to 45 kts and MVFR conditions
are possible with the stronger TSRA. Otherwise, sfc wind mainly less
than 10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expecting a few afternoon and evening thunderstorms
to develop the next few days, primarily over the mountains and near
the international border area.  This evening the storms will develop
over the higher terrain and with light winds aloft they will drift
around slowly and somewhat randomly.  Wednesday through Friday
storms that develop over the White mountains will move SW off the
higher terrain and over the valley and storms that develop further
south will move mostly to the west.  Afternoon temperatures will
remain a bit warmer than average.

From the weekend onward moisture will increase across the area for a
likely increase in the chances for showers and thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 26, 4:47 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST TUE JUL 26 2016

AZZ504-507-514-270015-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
447 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST PIMA COUNTY UNTIL 515
PM MST...

AT 445 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR REDINGTON PASS ABOUT 9 MILES EAST OF TANQUE VERDE ...OR 20
MILES EAST OF TUCSON. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3239 11062 3231 11048 3222 11064 3228 11068
TIME...MOT...LOC 2345Z 037DEG 4KT 3231 11059

MEYER
Special weather statement, Jul 26, 5:38 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST TUE JUL 26 2016

AZZ502-503-515-270115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TOHONO
O'ODHAM NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT
PEAK-
538 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
615 PM MST...

AT 536 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF ARIVACA...OR 29 MILES SOUTHWEST OF GREEN VALLEY. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3153 11169 3153 11170 3182 11148 3167 11124
      3147 11132
TIME...MOT...LOC 0036Z 105DEG 3KT 3162 11144

MEYER
Special weather statement, Jul 26, 6:09 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST TUE JUL 26 2016

AZZ507-270145-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-
609 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
645 PM MST...

AT 608 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF BENSON...OR 19 MILES NORTH OF SIERRA
VISTA...MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBANK...SAINT DAVID AND KARTCHNER CAVERNS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 11015 3171 11008 3164 11029 3187 11036
TIME...MOT...LOC 0108Z 061DEG 9KT 3182 11018

KD
Special weather statement, Jul 26, 6:26 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST TUE JUL 26 2016

AZZ504-507-513-514-270230-
TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
626 PM MST TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
730 PM MST...

AT 623 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS SOUTHEAST OF TUCSON FROM NEAR VAIL SOUTHWARD TO JUST
EAST OF CORONA DE TUCSON AND SAHUARITA...MOVING WEST AND SOUTHWEST
AT 5 TO 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
EAST SAHUARITA...VAIL...RITA RANCH AND CORONA DE TUCSON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3209 11045 3177 11048 3177 11093 3214 11083
TIME...MOT...LOC 0123Z 100DEG 10KT 3197 11065

MEYER

The radar

The Phoenix radar (KIWA), 117 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 26, 6:40 PM MST
Where
Pinal County, 13.18 mi N of Copper Creek
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.940, -110.490

Horse Camp RAWS recorded a 58 mph wind gust.

Lightning, Pima

When
July 26, 9:28 PM MST
Where
Pima County, 5.95 mi SSE of Sabino
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.222, -110.778

A lightning strike caused a house fire in the 10100 block of East Karen place around 930 pm. No one was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646183, 653232.